Background: Allergy to topical anesthetics is not uncommon. The cross-reactivity among topical anesthetics and the screening value of benzocaine alone are not well understood. Objectives: The goals for this study were: (1) to evaluate the frequency and pattern of allergic patch-test reactions to topical anesthetics, using North American Contact Dermatitis Group (NACDG) data, and (2) to compare these results to allergen frequencies from other published studies. Methods: The NACDG patch-tested 10,061 patients between 2001 and 2004. In this analysis patients were included who had positive patch-test reactions to one or more of the following: benzocaine, lidocaine, dibucaine, tetracaine, and prilocaine. Results: Of patch-tested patients, 344 (3.4%) had an allergic reaction to at least one anesthetic. Of those, 320 (93.0%) had an allergic reaction to only one topical anesthetic. Overall, reactions to benzocaine (50.0%, 172 of 344) were most prevalent, followed by reactions to dibucaine (27.9%, 96 of 344); however, reactions to dibucaine were significantly more frequent in Canada than in the United States (relative risk [RR], 2.31; 95% confidence interval [CI], 1.67-3.20; p < .0001). Of patients reacting to more than one anesthetic, most (79%, 19 of 24) reacted to both an amide and an ester. Conclusions: Of the topical anesthetics tested, benzocaine was the most frequent allergen overall. Over 50% of allergic reactions to topical anesthetics in this study would have been missed had benzocaine been used as a single screening agent. Cross-reactivity patterns were not consistent with structural groups.
ASJC Scopus subject areas
- Immunology and Allergy